Colorado, 2020

High Wind in Colorado, November 13 to 14, 2020

November 13 to 14, 2020 · NWS PUB · 26 events in 11 counties and zones

A strong and quick upper level system moved across the region during this period, providing light snow with strong winds and blowing snow to the central mountains, and high winds to the Pikes Peak region and parts of the plains. The highest and more widespread reports of high winds occurred over the Pikes Peak region.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong and quick upper level system moved across the region during this period, providing light snow with strong winds and blowing snow to the central mountains, and high winds to the Pikes Peak region and parts of the plains. The highest and more widespread reports of high winds occurred over the Pikes Peak region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 13, 3:14 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 13, 3:14 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
314 PM MST Fri Nov 13 2020

.SHORT TERM...(This evening through Saturday)
Issued at 314 PM MST Fri Nov 13 2020

Currently...Mostly clear skies persisting across the area today
as winds begin to pick up around the I-25 corridor, resulting in
near- critical fire weather conditions over that area.

Rest of Today and Tonight...Red Flag still in effect in Huerfano
and western Las Animas counties until later tonight. Lows tonight
will be a little more mild than the last few nights, with most of
the plains getting down into the mid-low 30s, while the higher
terrain areas are expected to get 10 degrees or so colder.

Starting tonight, a High Wind Warning is in effect for the I-25
corridor and adjacent areas as flow aloft strengthens and an upper-
level trough begins to build over the area. The main impacts here
will be very strong downslope winds with localized winds potentially
reaching 30-40 mph which will persist through Saturday morning.

Snow is expected to set in this evening over the Central Mountains
as well, with 3-6 inches expected in higher elevation areas,
especially in Lake County. Not expecting much more in the way of
accumulation, but the main impacts will be strong winds and blowing
snow, with wind gusts potentially reaching excess of 80 mph in some
places. Blowing snow will drastically reduce visibilities on area
Highways 50 over Monarch Pass, and Highways 24 and 285. Given the
winds, expect wind chills overnight to drop a considerable amount in
these areas.

Saturday...Beginning Saturday morning, the wind highlight will
spread to the La Garitas and into the Central Mountains, before also
encompassing the eastern plains thanks to the upper jet moving over
our area, giving us the potential for wind gusts of 50-60 mph over
the majority of our area during the day. In addition, relative
humidity values have been dropping in recent model trends, and in
accordance a Red Flag Warning has been issued for the eastern plains
during the latter half of the day. High temperatures on Saturday
will also be fairly warm, with the plains reaching the mid-50s and
into the 60s, while the higher terrain will stay a little cooler in
the 30s-40s. By the end of the day Saturday the upper-ridge and
associated jet will have mostly moved away from our area.

.LONG TERM...(Saturday night through Friday)
Issued at 314 PM MST Fri Nov 13 2020

Saturday night...Strong west-northwest flow will remain in place
across the region through the evening, before the pressure gradient
relaxes and things start to decouple, so the High Wind Warning in
place until 8 pm looks good. Winds will still be elevated into the
overnight hours, but should lessen to below dangerous levels by 8
pm. Overnight low temps will drop to 20 to 30F across the plains,
and into the teens to single digits for the high valleys. Wind chill
readings are expected to be 0 to 10 above for the valleys, and 10 to
20F for the plains.

Sunday and Monday...A broad ridge of high pressure tries to develop
over the southern US, producing lighter west-northwest flow aloft
for CO. Gradual warming and essentially dry conditions are expected,
though an isolated shower or two over the central mts on Wed is not
out of the question. Plan on high temps in the upper 40s to mid 50s
for the high valleys, and mid 50s to mid 60s for the plains.

Tuesday and Wednesday...The upper ridge axis slides east across the
state, with slightly increasing southwest flow aloft for the Four
Corners region. Significant warming is forecast for the forecast
area midweek, especially for this time of year. Plan on highs in the
50s for the high valleys both days, while the plains climb into the
60s for Tue and into the upper 60s to upper 70s on Wed.

Thursday and Friday...Long range models indicate a broad upper
trough moving onshore across the West Coast for the end of the work
week, bringing an increased chance for cloud cover and mt pcpn
starting Thu night, and lasting into next weekend. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 314 PM MST Fri Nov 13 2020

VFR conditions are expected at KALS, KCOS and KPUB over the next 24
hours.

KALS...Gusty westerly winds are expected to persist most of this
afternoon, weakening slightly overnight before picking up again
tomorrow.

KCOS...Gusty west winds also expected this afternoon, turning
southerly for a few hours this evening. Starting tonight, surface
winds will be out of the east, but expect some pretty drastic shear
(30 knots or more) as winds a few thousand feet above the ground
will be westerly and 40 knots sustained or more through the morning
tomorrow.

KPUB... West winds will increase through this afternoon and remain
gusty through tomorrow morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 AM to 8 PM MST Saturday for COZ058-060-
089-093>099.

Red Flag Warning from 11 AM to 5 PM MST Saturday for COZ227-228-
230>237.

High Wind Warning from 5 AM to 8 PM MST Saturday for COZ059-
061>066-072-073.

High Wind Warning from 9 PM this evening to 8 PM MST Saturday
for COZ074>088.

Winter Weather Advisory from 9 PM this evening to 11 AM MST
Saturday for COZ058-060.

Red Flag Warning until 5 PM MST this afternoon for COZ229-230.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...MOORE
AVIATION...GARBEROGLIO
Hazardous weather outlook, Nov 13, 5:12 AM MST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
512 AM MST Fri Nov 13 2020

COZ058>089-093>099-141215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
512 AM MST Fri Nov 13 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

High fire danger will exist this afternoon, mainly over Huerfano and
western Las Animas Counties due to gusty winds and low humidity
values.  Locations of western Pueblo County could also see near
critical fire weather conditions.

Snow will move into the Continental Divide, from the La Garita
range, north into the Central Mountains, this evening and
overnight. The heaviest snow is expected north of Cottonwood Pass.
Snow accumulations of 2 to 5 inches are possible by late tonight
north of Cottonwood Pass, while areas south see 1 to 3 inches.
Strong winds will move into the Mountains late tonight producing
areas of blowing snow. Blowing snow will likely reduce
visibilities on areas highways.

Strong downslope winds are possible tonight along the lee slopes
of the Eastern Mountains and Rampart Range. The strongest winds
are expected from 8 PM through 4 AM, and should remain along and
west of Interstate 25. Gusts could be in excess of 60 mph. Travel
could be difficult on north-south highways due to strong cross
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds will occur over nearly all of the region during the day
Saturday. Winds gusting to 65 to 75 mph will be possible over the
mountains. The strongest winds in the mountains are expected to
occur from roughly Cottonwood Pass south to North Pass.  Over the
valleys, wind gusts to 40 to 50 mph will be possible. Over the
plains, wind gusts to 45 to 55 mph with peak gusts to 60 mph will be
possible. The winds will decrease during the early evening hours on
Saturday.

In addition to the strong winds, critical fire weather conditions
will be likely across most of the plains Saturday afternoon.

Some snow will occur across the central mountains, and an additional
1 to 3 inches of wind driven snow are likely, with the heaviest
snow occurring during the morning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely over the mountains and along the lee slopes of the Eastern
Mountains tonight.

88/Hodanish

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind. Local standard time, as filed.

High Wind, Pikes Peak Above 11000 Ft

When
November 13, 4:47 PM MST to 4:50 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

One mile north of Pikes Peak.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
November 13, 4:58 PM MST to 5:01 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy Community Center.

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
November 13, 5:00 PM MST to 5:03 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Air Force Academy Rampart Sensor.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
November 13, 5:26 PM MST to 5:29 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy Cadet Area Sensor.

High Wind, Pikes Peak Above 11000 Ft

When
November 13, 5:26 PM MST to 5:29 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

One mile north of Pikes Peak.

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
November 13, 6:58 PM MST to 7:01 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Air Force Academy Rampart Sensor.

High Wind, Pikes Peak Above 11000 Ft

When
November 13, 8:05 PM MST to 8:08 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

One mile north of Pikes Peak.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
November 13, 8:16 PM MST to 8:19 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy Cadet Area.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
November 13, 8:34 PM MST to 8:37 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy Community Center.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
November 13, 9:28 PM MST to 9:31 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy South Ridge Sensor.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
November 13, 9:44 PM MST to 9:47 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy Cadet Area.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
November 13, 9:48 PM MST to 9:51 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy North Ridge Sensor.

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
November 13, 9:56 PM MST to 9:59 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Willis Creek Raws.

High Wind, Pikes Peak Above 11000 Ft

When
November 13, 10:27 PM MST to 10:30 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

One mile north of Pikes Peak.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
November 13, 11:09 PM MST to 11:12 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Four miles east northeast of Air Force Academy.

High Wind, Pikes Peak Above 11000 Ft

When
November 14, 12:32 AM MST to 12:35 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

One mile north of Pikes Peak.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
November 14, 12:52 AM MST to 12:55 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Six miles northeast of Manitou Springs.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
November 14, 12:55 AM MST to 12:58 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Cheyenne Mountain Air Station.

High Wind, Saguache County West of Continental Divide Below 10000 Ft

When
November 14, 8:22 AM MST to 8:25 AM MST
Where
Saguache County West of Continental Divide Below 10000 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.081, -106.282 (the zone’s center; the record gives no point)

Needle Creek.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
November 14, 10:14 AM MST to 10:17 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Pueblo Memorial Airport.

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
November 14, 10:54 AM MST to 10:57 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Manchester.

High Wind, La Junta Vicinity / Otero County

When
November 14, 11:25 AM MST to 11:28 AM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

La Junta Memorial Airport.

High Wind, Lamar Vicinity / Prowers County

When
November 14, 11:26 AM MST to 11:29 AM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Lamar Municipal Airport.

High Wind, Eastern Sawatch Mountains Above 11000 Ft

When
November 14, 12:15 PM MST to 12:18 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Monarch Pass.

High Wind, Springfield Vicinity / Baca County

When
November 14, 12:49 PM MST to 12:52 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Nine miles south of Springfield.

High Wind, Eastern Sawatch Mountains Above 11000 Ft

When
November 14, 12:51 PM MST to 12:54 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Public
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Monarch Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929579, 929581, 929582, 929583, 929584, 929585, 929587, 929588, 929589, 929590, 929591, 929592, 929594, 929595, 929596, 929597, 929598, 929599, 929600, 929601, 929602, 929603, 929604, 929605, 929606, 929607.